We show that every hypersurface in ℝs × ℝs contains a large grid, i.e., the set of the form S × T, with S, T ⊂ ℝs. We use this to deduce that the known constructions of extremal K 2,2-free and K 3,3-free graphs cannot be generalized to a similar construction of K s,s -free graphs for any s ≥ 4. We also give new constructions of extremal K s,t -free graphs for large t.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Price includes VAT (USA)
Tax calculation will be finalised during checkout.
N. Alon, L. Rónyai and T. Szabó, Norm-graphs: variations and applications, Journal of Combinatorial Theory. Series B 76 (1999), 280–290; http://www.tau.ac.il/~nogaa/PDFS/norm7.pdf.
C. T. Benson, Minimal regular graphs of girths eight and twelve, Canadian Journal of Mathematics 18 (1996), 1091–1094.
D. N. Bernstein, The number of roots of a system of equations, Funktsional’nyĭ Analiz i ego Priloženiya 9 (1975), 1–4; http://mi.mathnet.ru/faa2258. English translation: Functional Analysis and its Applications 9 (1975), 183–185.
V. G. Boltjanskiĭ, Mappings of compacta into Euclidean spaces, Izvestiya Akademii Nauk SSSR. Seriya Matematicheskaya 23 (1959), 871–892. http://mi.mathnet.ru/izv3818.
S. Ball and V. Pepe, Asymptotic improvements to the lower bound of certain bipartite Túran numbers, Combinatorics, Probability and Computing 21 (2012), 323–329. http://www-ma4.upc.es/~simeon/nokayfivefive.pdf.
W. G. Brown, On graphs that do not contain a Thomsen graph, Canadian Mathematical Bulletin 9 (1966), 281–285.
J. A. Bondy and M. Simonovits, Cycles of even length in graphs, Journal of Combinatorial Theory. Series B 16 (1974), 97–105.
F. R. Cohen, T. J. Lada and J. P. May, The Homology of Iterated Loop Spaces, Lecture Notes in Mathematics, Vol. 533, Springer-Verlag, Berlin, 1976.
Z. Dvir and S. Lovett, Subspace evasive sets, STOC’ 12 Proceedings of the 44th symposium on Theory of Computing, 351–358. arXiv:1110.5696, October 2011.
P. Erdős, A. Rényi and V. T. Sós, On a problem of graph theory, Studia Scientiarum Mathematicarum Hungarica 1 (1966), 215–235.
P. Erdős and A. H. Stone, On the structure of linear graphs, Bulletin of the American Mathematical Society 52 (1946), 1087–1091.
E. Fadell and S. Husseini, An ideal-valued cohomological index theory with applications to Borsuk-Ulam and Bourgin-Yang theorems, Ergodic Theory and Dynamical Systems 8* (Charles Conley Memorial Issue) (1988), 73–85.
Z. Füredi, New asymptotics for bipartite Turán numbers, Journal of Combinatorial Theory. Series A 75 (1996), 141–144.
Z. Füredi, An upper bound on Zarankiewicz’ problem, Combinatorics, Probability and Computing 5 (1996), 29–33. http://www.math.uiuc.edu/~z-furedi/PUBS/furedi_k33.pdf.
D. Handel, 2k-regular maps on smooth manifolds, Proceedings of the American Mathematical Society 124 (1996), 1609–1613.
J. Kollár, L. Rónyai and T. Szabó, Norm-graphs and bipartite Turán numbers, Combinatorica 16 (1996), 399–406.
T. Kövari, V. T. Sós and P. Turán, On a problem of K. Zarankiewicz, Colloquium Mathematicum 3 (1954), 50–57.
S. Lang and A. Weil, Number of points of varieties in finite fields, American Journal of Mathematics 76 (1954), 819–827.
B. M. Mann and R. J. Milgram, On the Chern classes of the regular representations of some finite groups, Proceedings of the Edinburgh Mathematical Society 25 (1982), 259–268.
A. Yu. Volovikov, A Bourgin-Yang-type theorem for Z n p -action, Matematicheskiĭ Sbornik 183 (1992), 115–144; http://mi.mathnet.ru/msb1059. English translation: Sbornik. Mathematics 76 (1993), 361–387.
R. Wenger, Extremal graphs with no C 4’s, C 6’s, or C 10’s, Journal of Combinatorial Theory. Series B 52 (1991), 113–116.
The research leading to these results has received funding from the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007-2013) / ERC Grant agreement no. 247029-SDModels. Also supported by the grant ON 174008 of the Serbian Ministry of Education and Science.
Research was supported by University of Cambridge and by Churchill College.
Supported by the Dynasty Foundation, the President’s of Russian Federation grant MD-352.2012.1, the Russian Foundation for Basic Research grants 10-01-00096 and 10-01-00139, the Federal Program “Scientific and scientific-pedagogical staff of innovative Russia” 2009–2013, and the Russian government project 11.G34.31.0053.
About this article
Cite this article
Blagojević, P.V.M., Bukh, B. & Karasev, R. Turán numbers for K s,t -free graphs: Topological obstructions and algebraic constructions. Isr. J. Math. 197, 199–214 (2013). https://doi.org/10.1007/s11856-012-0184-z
- Spectral Sequence
- Generic Polynomial
- Cohomology Ring
- Euler Class
- Algebraic Construction